Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 247, NWS Springfield, MO

March 20, 2007Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 20, 2007, 3:25 AM CDT for Lawrence County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 2007, 3:25 AM CDT (08:25 UTC)
Expired
Mar 20, 2007, 9:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 7:30 AM CDTFLASH FLOOD2 E Pierce City, MOSEVERAL ROADS HAD FLOWING WATER OVER THEM IN PIERCE CITY. A LOW WATER CROSSING EAST OF TOWN WAS FLOODED AND IMPASSABLE FOR SEVERAL HOURS ALONG CLEAR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 200828
FFWSGF
MOC109-201430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 930 AM CDT.

* AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. WEATHER SERVICE RADAR SUGGESTED THAT SLOW MOVING      
  THUNDERSTORMS WILL CONTINUE TO CAUSE HEAVY RAIN TO FALL OVER MUCH  
  OF LAWRENCE COUNTY EARLY THIS MORNING.  RAINFALL AMOUNTS UP        
  TO THREE INCHES WILL BE POSSIBLE...FLOODING LOW LYING AREAS ALONG
  WITH LOW WATER CROSSINGS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
  INCLUDE...AURORA...MOUNT VERNON...MARIONVILLE...MILLER...PIERCE
  CITY AND VERONA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3727 9362 3692 9363 3693 9406 3728 9405

$$

CRAMER
3 follow-up statements
000
WGUS73 KSGF 200941
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT TUE MAR 20 2007

MOC109-201430-
LAWRENCE MO-
435 AM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
LAWRENCE COUNTY...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
A VERY DANGEROUS SITUATION IS EXPECTED TO UNFOLD ACROSS WESTERN AND 
SOUTHERN LAWRENCE COUNTY THIS MORNING.  SLOW MOVING HEAVY 
THUNDERSTORMS CONTINUE TO IMPACT THE AREA...WITH MORE SLOW MOVING 
THUNDERSTORMS DEVELOPING OVER NEWTON COUNTY...AND IS EXPECTED TO 
MOVE OVER AREAS OF LAWRENCE COUNTY.  WEATHER SERVICE RADAR HAS 
ESTIMATED NEARLY FOUR INCHES OF RAINFALL FROM MONETT TO LA RUSSELL.  
LOW WATER CROSSINGS WITHIN THE CENTER CREEK BASIN WILL BECOME 
EXTREMELY DANGEROUS THIS MORNING.

MOTORISTS ARE STRONGLY URGED TO NOT CROSS LOW WATER CROSSINGS THAT 
ARE FLOODED.  FLASH FLOODING CONTINUES TO BE THE MOST DANGEROUS 
WEATHER HAZARD ACROSS SOUTHWEST MISSOURI.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
AURORA...MOUNT VERNON...MARIONVILLE...MILLER...PIERCE CITY AND
VERONA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3727 9362 3692 9363 3693 9406 3728 9405

$$

CRAMER
000
WGUS73 KSGF 201214
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT TUE MAR 20 2007

MOC109-201430-
LAWRENCE MO-
709 AM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
LAWRENCE COUNTY...

AT 704 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
HEAVIEST RAINFALL SINCE 2 AM HAD OCCURRED IN SOUTHWEST LAWRENCE 
COUNTY WHERE LOCALLY THREE TO FIVE INCHES FELL BASED ON RADAR 
ESTIMATES. LOCAL OBSERVATIONS IN LAWRENCE COUNTY INDICATED AT LEAST 
ONE TO TWO INCHES OF RAIN FELL SOUTHWEST OF MOUNT VERNON WITH 
LOCALLY HIGHER AMOUNTS. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED 
THIS MORNING...AN ADDITIONAL ONE HALF TO LOCALLY ONE INCH WILL BE 
POSSIBLE ACROSS THE WARNED AREA THIS MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
AURORA...MOUNT VERNON...MARIONVILLE...MILLER...PIERCE CITY AND
VERONA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3727 9362 3692 9363 3693 9406 3728 9405

$$

JLT
000
WGUS73 KSGF 201251
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE MAR 20 2007

MOC109-201300-
LAWRENCE MO-
750 AM CDT TUE MAR 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAWRENCE COUNTY...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LAWRENCE COUNTY HAS 
BEEN REPLACED WITH AN AREAL FLOOD WARNING UNTIL 715 AM WEDNESDAY 
MORNING. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3727 9362 3692 9363 3693 9406 3728 9405

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:28 AM CDT, 57 minutes earlier.

Area forecast discussion, Mar 20, 2:28 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 20 2007

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES...WITH HEAVY RAIN AND FLASH FLOOD POTENTIAL TODAY OVER THE
WESTERN CWA.

CONVECTION STARTING TO GET MORE ACTIVE FROM NORTH CENTRAL OKLAHOMA
INTO THE SOUTHWEST PORTION OF MISSOURI OR ROUGHLY AROUND THE SURFACE
FRONT.  WIND FIELDS BEHIND THE FRONT NOT VERY IMPRESSIVE AND BEST
PRESSURE RISES WERE WELL OFF TO THE NORTHEAST.  LIKELY WILL NOT SEE
MUCH FURTHER SOUTHWARD PROGRESSION OF THE FRONT THIS MORNING SO
CURRENT CONVECTIVE PICTURE WILL LIKELY NOT CHANGE TOO MUCH THROUGH
THE EARLY MORNING HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE LOCATED FROM THE TX/OK
PANHANDLE SOUTH INTO WEST CENTRAL TX.  THIS FEATURE IS EXPECTED TO
EJECT NORTHEAST INTO WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS BY
12Z AND SHOULD ENHANCE THE CURRENT CONVECTION.  THE SHORTWAVE IS
EXPECTED TO MOVE INTO WESTERN MISSOURI BY MIDDAY AND BEST CONVECTION
WILL LIKELY SHIFT TO SOUTHEAST KANSAS AND WESTERN MISSOURI.  FRONT
WILL ALSO LIKELY BEGIN TO LIFT BACK NORTH AS SOUTHERLY WINDS ARE
REESTABLISHED OVER THE AREA.  CURRENT PLAN IS TO LET THE CURRENT
FLASH FLOOD WATCH RIDE OUT THROUGH 7 AM ACROSS EXTREME SOUTHERN
MISSOURI AND TO PUT OUT A NEW WATCH FOR THE WESTERN 3 TIERS OF
COUNTIES FOR TODAY.  CLOUDS AND PRECIPITATION WILL LIKELY KEEP
TEMPERATURE RISES TO A MINIMUM TODAY.

THUNDERSTORMS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS BUT
BEST CHANCE WILL BE SHIFTING NORTHWARD AND OUT OF THE AREA DURING
THE NIGHT.  DID NOT EXTEND THE WATCH PAST 7 PM THIS EVENING AS DAY
SHIFT WILL NEED TO RE-EXAMINE THE CONVECTIVE SITUATION THROUGH THE
DAY TO SEE IF IT WILL BE WARRANTED.  LOWS TONIGHT WILL REMAIN FAIRLY
MILD WITH CLOUD COVER AND STEADY SOUTHERLY WIND.

FRONTAL BOUNDARY WILL REMAIN TO THE NORTH AND WEST OF THE AREA ON
WEDNESDAY WITH GOOD SOUTHERLY FLOW AND FAIRLY WARM 800-700 MB LAYER
SETTING UP A DECENT CAPPING INVERSION ACROSS THE AREA.  HAVE REMOVED
POPS FROM THE FORECAST FOR WEDNESDAY FOR THIS REASON.  TEMPERATURES
SHOULD HAVE NO TROUBLE REACHING THE 70S DURING THE AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY PUSH SOUTH BACK INTO THE NORTHWEST CWA
BY LATE WEDNESDAY NIGHT AND SHOULD SEE THUNDERSTORM CHANCES CREEP
BACK INTO THE AREA BY THEN.  BETTER CHANCES WILL ARRIVE BY THURSDAY
AS THE FRONT CUTS ACROSS THE CWA.  AS WITH TODAY...THE SOUTH MOST
RESTING PLACE FOR THE FRONT WILL LIKELY BE AROUND THE MISSOURI
ARKANSAS BORDER BEFORE LIFTING BACK NORTH AGAIN FRIDAY NIGHT.

MODELS STILL IN DISAGREEMENT HEADING INTO THE WEEKEND WITH THE UPPER
LOW AS IT EJECTS NORTHEAST OUT OF THE SOUTHWEST U.S.  HAVE NOT
CHANGED MUCH IN THE EXTENDED FOR THIS REASON.

LINDENBERG

&&

.AVIATION...

AVIATION WEATHER SHOULD REMAIN ACTIVE FOR BOTH THE JOPLIN AND
SPRINGFIELD AIRPORTS THROUGH THE 24 HOUR TAF PERIOD.  A STALLED OUT
FRONTAL BOUNDARY OVER SOUTHERN KANSAS AND MISSOURI WILL CONTINUE TO
BE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  A SECOND FOCUS
FOR PRECIPITATION EXISTS OVER THE HIGH PLAINS IN THE FORM OF AN
UPPER LEVEL DISTURBANCE.  THIS FEATURE IS EXPECTED TO PASS OVER THE
REGION DURING THE DAY...WHICH WILL LIKELY INCREASE THE AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS.

THE STALLED OUT FRONTAL BOUNDARY WILL RETREAT NORTH OF THE AREA
TODAY...EVENTUALLY ALLOWING WIND DIRECTIONS TO RETURN FROM THE
SOUTH.  MEANWHILE CLOUD COVER WILL PERSIST...WITH CEILINGS BOUNCING
BACK AND FORTH FROM VFR TO MVFR.  AS SHOWERS AND THUNDERSTORMS PASS
OVER THE AIRPORTS...VISIBILITIES WILL FALL TO VALUES LESS THAN VFR
AT TIMES...POSSIBLY INTO THE IFR CATEGORY.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH ALONG/SOUTH HIGHWAY THROUGH 7 AM.
FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7 AM - 7 PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7 AM
TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 19, 8:10 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT MON MAR 19 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT MON MAR 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A COLD FRONT MOVING SLOWLY SOUTH THROUGH SOUTHERN MISSOURI AND
EXTREME SOUTHEAST KANSAS THIS EVENING WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS TONIGHT. ISOLATED STRONGER STORMS WILL BE CAPABLE OF
DIME SIZED HAIL.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR THE FRONT
TONIGHT AS IT BEGINS TO STALL OUT NEAR THE MISSOURI ARKANSAS
BORDER. GIVEN THE MOIST AIRMASS IN PLACE AND THE POTENTIAL FOR
THUNDERSTORMS REPEATEDLY AFFECTING THE SAME AREA...THERE IS A
CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING LATE
TONIGHT...PARTICULARLY SOUTH OF HIGHWAY 60.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO
TUESDAY NIGHT AS THE NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
ARKANSAS BORDER BEGINS LIFTING SLOWLY NORTHWARD. THE POTENTIAL
EXISTS FOR LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING TUESDAY
INTO TUESDAY NIGHT.

STRONG SOUTHERLY WINDS ARE EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT WITH GUSTS OVER 30 MPH AT TIMES.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF ANY SEVERE WEATHER...SPOTTERS ARE ENCOURAGED TO RELAY
ANY REPORTS OF HAIL...HEAVY RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:59 AM CDTSevere Thunderstorm WarningSGFBarry61 min
Mar 20, 2:09 AM CDTFlash Flood WarningSGFJasper6 hr
Mar 20, 2:48 AM CDTFlash Flood WarningSGFBarry6 hr
Mar 20, 3:14 AM CDTFlash Flood WarningSGFNewton6 hr
Mar 20, 10:00 AM CDTFlash Flood WarningSGFGreene, Webster6 hr
Mar 20, 10:00 AM CDTFlash Flood WarningSGFGreene, Webster6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.